Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Lamictal Behavioral and emotional Side effects

Hello. I am having side effects that I believe are from Lamictal. I feel myself obsessing over certain things, and just having general difficulty controlling my thoughts, and getting things done. I just don't feel like myself. I've been taking 200-300mg of Lamictal for about 10 years now. Does anyone else have problems like this? I've always been concerned if this is from the medications or the seizures. I've only had about 10 seizures in my life. They started about 10 years ago, and they put me on medication immediately, so I'm not sure what's what.

Comments

Hi, Thank you for posting.

Hi, Thank you for posting. Treatment and how the body may react to certain medications varies for each individual. We cannot determine if these news symptoms you’re experiencing are related to your medication or a separate issue.  It’s important that you’re following up with your healthcare team who is most familiar with your history, to explore this further. Many clinics and offices are now offering telemedicine options for non-emergencies if you’re unable to see your doctor in person currently. Ask your doctor’s if you all can schedule a time to talk via phone/ other telemedicine resources you all can utilize, or if they can make any additional recommendations for you. You may also want to consider keeping a journal or a diary, to help organize your health issues and document how you are feeling, which can be shared with members of your healthcare team. They can help identify or recognize any patterns, allowing you to modify(if needed) your treatment plan, behavior, or lifestyle appropriately. https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-... . Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, contactus@efa.org. epilepsy.com/helpline 

My son has been on

My son has been on lamotrigine XR for 4 years and I think he has had emotional side effects from it as well, despite the doctors insisting it has a calming affect. He is going off of it now - no seizures for 5 years - and it seems to be a rough road for him as he is coming down in dosage. I am hoping that when he is off we will see his real personality come back. I have believed that the meds have changed him and caused depression/anxiety, etc.. he has been in college the whole time and I think his grades have been affected by all this as well.  I guess we will see when he is off lamotrigine in a few weeks if those things get better. I hope you can find your answer from your doctor. Maybe coming off to see how you feel will help you determine if lamictal is having the emotional effects you are feeling. My son will do an EEG after he is off meds to see if he can stay off of them.. Good luck to you as you try to get some answers.

I wasn't on Lamictal long

I wasn't on Lamictal long enough to know the emotional/ mood side effects it can cause, but I have had serious mood problems from many anti seizure meds.  And like you I often have wondered if it was me not trying hard enough or if it was the pills.  I definitely support the suggestion that came from ConnectHelp to keep a diary.  It has been very revealing for me.  I know which pills bring the greatest control for me and I know which ones bring on the most severe side effects.  

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P